Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 84, NWS Jackson, KY

June 14, 2004Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 14, 2004, 3:58 PM EDT for Pulaski County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 3:58 PM EDT (19:58 UTC)
Expired
Jun 14, 2004, 7:30 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 131 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 141958
FFWJKL
KYC199-142330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY IN KENTUCKY.

* UNTIL 730 PM EDT.

* AT 352 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OVER WESTERN PORTIONS OF PULASKI COUNTY AS A RESULT OF THE    
  TRAINING OF THUNDERSTORMS THAT ARE ORIENTED IN A LINE FROM         
  SOUTHWEST TO NORTHEAST ACROSS THE AREA. SOME OF THESE AREAS ARE    
  RECEIVING IN EXCESS OF ONE AND THREE QUARTERS OF AN INCH OF RAIN   
  PER HOUR.

THE HARDEST HIT AREAS THUS FAR INCLUDE CAINS STORE...MAGNUM... 
POINTER...AND FAUBUGH IN WESTERN PULASKI COUNTY. A MAJORITY OF THE 
RUNOFF FROM THIS RAIN WILL EFFECT THE BASINS OF DRY 
BRANCH...RAINWATER BRANCH...WOLF CREEK...HOUSE FORK CREEK AND BRAY 
BRANCH.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO 
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3698 8469 3703 8491 3711 8491 3732 8459
          3718 8432 3699 8436 3688 8460

$$

PIEPER
2 follow-up statements
000 
WGUS73 KJKL 142104
FFSJKL
KYC199-142330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT MON JUN 14 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR PULASKI COUNTY UNTIL 
730 PM EDT...

AT 459 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVIEST RAIN HAD ENDED ACROSS MOST OF PULASKI COUNTY. 
HOWEVER...BECAUSE EARLIER ACTIVITY HAS ALREADY DROPPED OVER ONE AND 
THREE QUARTERS OF AN INCH OF RAIN IN A SHORT AMOUNT OF 
TIME...EXCESSIVE RUNOFF AND FLASH FLOODING REMAINS A CONCERN.

THE HARDEST HIT AREAS FROM EARLIER RAINS INCLUDE CAINS 
STORE...MAGNUM...POINTER...AND FAUBUGH IN WESTERN PULASKI COUNTY. A 
MAJORITY OF THE RUNOFF FROM THIS RAIN WILL EFFECT THE BASINS OF DRY 
BRANCH... RAINWATER BRANCH...WOLF CREEK...HOUSE FORK CREEK AND BRAY 
BRANCH.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3700 8469 3697 8475 3703 8491 3711 8491
          3733 8457 3716 8431 3702 8437 3687 8460

$$

PIEPER
000 
WGUS73 KJKL 142318
FFSJKL
KYC199-142330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
718 PM EDT MON JUN 14 2004

...THE FLASH FLOOD WARNING FOR PULASKI COUNTY WILL BE ALLOWED TO 
EXPIRE AT 730 PM EDT...

AT 713 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...THERE IS THE POSSIBILITY THAT MORE RAIN WILL MOVE IN FROM 
THE WEST DURING THE COURSE OF THE EVENING...AND THE POTENTIAL OF 
FLOODING EXISTS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3698 8469 3697 8476 3703 8492 3711 8492
          3724 8475 3736 8455 3717 8432 3700 8432
          3687 8460

$$

PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 12:21 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 14, 12:21 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1221 PM EDT MON JUN 14 2004

.DISCUSSION...

UPDATED TO EXTEND FLOOD WATCH THROUGH 10 PM AND EXTEND THE WATCH UP
TO THE I 64 CORRIDOR...ALSO RAISED POPS ACROSS THE NORTHERN 2/3 OF
THE CWA...PLUS LOWERED TEMPS DOWN A BIT WITH THICK CLOUD COVER
COVERING MOST OF THE CWA. UPDATE ALREADY OUT.

&&

.PREV DISCUSSIONS...

800 AM EDT MON JUN 14 2004

THE WET WEATHER CONTINUES. A TROPICAL ATMOSPHERE IS OVER THE REGION
WITH PRECIPITABLE WATER VALUES EXPECTED TO APPROACH 2 INCHES TODAY.
BROAD UPPER SUPPORT ON RIGHT SIDE OF ANTICYCLONIC JET (PERIPHERY OF
UPPER RIDGE) SHOULD BRING PLENTY OF SHOWERS AND STORMS TODAY
ESPECIALLY SOUTH. THE 00Z ETA AND GFS WERE IN AGREEMENT THAT THE
HEAVIEST PRECIP WOULD BE OVER THE SOUTHERN PORTION OF THE FORECAST
AREA TODAY. ALTHOUGH THE AMOUNTS OUT OF THE ETA AND GFS ARE NOT
EXCESSIVE...THINK THAT WITH WINDS SO WEAK THROUGHOUT THE COLUMN AND
PRECIPITABLE WATER SO HIGH...THERE IS A CONSIDERABLE RISK OF
LOCALIZED VERY HEAVY RAIN. THEREFORE...HAVE FOLLOWED THE MODEL/S
IDEA OF THE HEAVIEST PRECIP IN THE SOUTH AND ISSUED A FLOOD WATCH
THERE TODAY. HOWEVER...THE 06Z RUNS HAVE COME IN SUPPORTING HEAVIER
PRECIP EXTENDING FURTHER NORTH...SO THE DAY SHIFT WILL NEED TO WATCH
WHERE THE HEAVY PRECIP SETS UP IN CASE THE WATCH NEEDS TO BE
EXPANDED NORTHWARD.

PRECIP SHOULD DWINDLE TONIGHT...WITH CONVECTION SHOWING A DIURNAL
TREND IN THE NEXT COUPLE DAYS AFTER TODAY.

HAVE USED A COMPROMISE OF ETA MOS AND GFS MOS FOR TEMPS...THINKING
THAT THE NGM MOS IS TOO WARM IN THE SOUTH TODAY.

&&

1155 PM EDT MON JUN 14 2004

SHRA/TSRA HAVE ALL BUT EXITED THE SERN COUNTIES OF OUR CWFA. STORMS
ALONG THE VA BORDER ARE NOT PRODUCING THE COPIOUS RAINS OF THE PAST
AFTERNOON. WILL ISSUE A QUICK UPDATE TO REMOVE MIDNIGHT WORDING AND
THE FLOOD WATCH AND ADD AREAS OF FOG. ALL MODEL GUIDANCE INDICATES
CIG/VIS OF 100 AND 1/4 FOR MANY AREAS BUT ESPECIALLY IN OUR SWRN
COUNTIES.

WILL NEED TO EVALUATE GUIDANCE AS IT COMES IN BUT THE NGM INDICATING
OVER 1.5 ADDITIONAL INCHES FOR JKL OVER THE NEXT 18 HR STARTING
AROUND 15/12Z. MAY NEED TO REISSUE FFA FOR TUE AFTERNOON. THE
AIRMASS WILL BE RELATIVELY UNCHANGED FROM TODAY AND WITH THE
BOUNDARIES LAYING AROUND...SHOULD BE NUMEROUS FOCAL POINTS FOR
RENEWED ACTIVITY AS SOON AS THE SUN HEATS THINGS UP.

&&

549 PM EDT MON JUN 14 2004

ISSUED A FLOOD WATCH UNTIL MIDNIGHT TONIGHT...WITH THUNDERSTORMS
TRAINING ACROSS THE AREA. SHOWERS AND THUNDERSTORMS KICKED UP AROUND
NOON TODAY ALONG A BOUNDARY IN SE KY AND CONTINUE TO MOVE SLOWLY
TOWARDS THE NE.

FOR THE NEAR TERM...CHALLENGING FORECAST FOR THE NEXT FEW DAYS WITH
A FRONT DROPPING SOUTH AND REMAINING IN THE AREA...COMBINED WITH
PLENTY OF GULF MOISTURE AND WARM TEMPS. MODELS ARE IN DECENT
AGREEMENT ALOFT...WITH ZONAL FLOW TO THE NORTH...AND AN UPPER LEVEL
RIDGE OVER THE SE U.S. THE ETA SPREADS A BROADER AREA OF PRECIP
FURTHER NORTH THROUGH THURSDAY. LEANED CLOSER TO THE TIMING OF THE
ETA...FOR THE NEXT FEW DAYS...AS THE FRONT DIPS SOUTH.

LOOKS LIKE TRENDS ARE POINTING TOWARD A FRONT THAT WILL LIKELY BE
NEARLY STALLED NEAR THE AREA FOR SEVERAL DAYS FROM THURSDAY INTO THE
WEEKEND AS THERE WILL BE NO DYNAMIC FEATURE TO HELP PUSH THE SURFACE
BOUNDARY UNTIL AT LEAST THE WEEKEND.  THEREFORE CHANCE POPS HAVE
BEEN INCLUDED FOR MUCH OF THE EXTENDED...GENERALLY FOLLOWING A
DIURNAL TREND OF HIGHER POPS IN THE AFTERNOON AND LESS TOWARD
EVENINGS.  THERE ARE INDICATIONS THAT A COLD FRONT WILL FINALLY PUSH
THROUGH BY SUNDAY NIGHT OR MONDAY...AN HAVE TAKEN POPS OUT
ACCORDINGLY THERE.
&&

.JKL...FLOOD WATCH UNTIL 10 PM EDT TODAY FOR
ELLIOTT...MORGAN...MENIFEE...JOHNSON...MARTIN...POWELL...MAGOFFIN...W
OLFE...ESTILL...FLOYD...PIKE...LEE...BREATHITT...JACKSON...OWSLEY...R
OCKCASTLE AND KNOTT...PERRY...PULASKI...CLAY...LAUREL... LESLIE...
LETCHER...KNOX...H ARLAN...WAYNE...WHITLEY...MCCREARY AND BELL...
&&

JM/AR
Hazardous weather outlook, Jun 14, 6:33 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
633 AM EDT MON JUN 14 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
633 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY...WITH SOME CHANCES CONTINUING INTO
TONIGHT.  THE STORM PREDICTION CENTER INDICATES THAT THERE IS A
SLIGHT RISK THAT THESE STORMS COULD BECOME SEVERE...WITH DAMAGING
WIND AND LARGE HAIL...ESPECIALLY NORTH OF THE HAL ROGERS PARKWAY.
LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING ARE ADDITIONAL THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THEIR IS A DAILY CHANCE FOR THUNDERSTORMS TUESDAY THROUGH SATURDAY
NIGHT...PRIMARILY WEDNESDAY THROUGH SATURDAY.  AGAIN...LOCALIZED
HEAVY RAIN WILL BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

OUDEMAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:25 PM EDTFlash Flood WarningJKLMorgan4 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.